Bounded variation and the asymmetric distribution of scaled earnings

Christodoulou, Demetris and McLeay, Stuart (2009) Bounded variation and the asymmetric distribution of scaled earnings. Accounting and Business Research, 39 (4). pp. 347-372. ISSN 0001-4788

Full text not available from this repository.

Abstract

This paper proposes a finite limits distribution for scaled accounting earnings. The probability density function of earnings has been the subject of a great deal of attention, indicating an apparent 'observational discontinuity' at zero. Paradoxically, the customary research design used in such studies is built on the implied assumption that the distribution of scaled accounting earnings should approximate a continuous normal variable at the population level. This paper shows that such assumptions may be unfounded, and, using large samples from both the US and the EU, the study provides alternative evidence of a consistently asymmetric frequency of profits and losses. This casts further doubt on the interpretation of the observed discontinuity in the distribution of earnings as prima facie evidence of earnings management. A particular innovation in this paper is to scale the earnings variable by the magnitude of its own components, restricting the standardised range to [-1,1]. Nonparametric descriptions are provided that improve upon the simple histogram, together with non-normal parametric probability estimates that are consistent with the scalar that is proposed. A notable advantage of this approach is that it avoids some of the statistical shortcomings of commonly used scalars, such as influential outliers and infinite variances.

Item Type: Article
Schools and Departments: School of Business, Management and Economics > Business and Management
Depositing User: Stuart Mcleay
Date Deposited: 06 Feb 2012 19:30
Last Modified: 23 Mar 2012 11:50
URI: http://sro.sussex.ac.uk/id/eprint/20904
📧 Request an update